Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 12, NWS Reno, NV

July 18, 2014Plumas County, Sierra County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 18, 2014, 3:44 PM PDT for Plumas County, Sierra County, California. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2014, 3:44 PM PDT (22:44 UTC)
Expired
Jul 18, 2014, 4:45 PM PDT
In force
61 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Plumas County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 68 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:55 PM PDTHAIL 0.25S Loyalton, CASPOTTER REPORTED PEA SIZED HAIL, HEAVY RAIN AND VERY WINDY. SPOTTER ESTIMATED WINDS TO BE 50 MPH.
Jul 18, 4:13 PM PDTHAIL 1S Loyalton, CATRAINED WEATHER SPOTTER REPORTED QUARTER SIZED HAIL AND HEAVY RAINFALL. SPOTTER ALSO REPORTED A WILDFIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS55 KREV 182244
SVRREV
CAC063-091-182345-
/O.NEW.KREV.SV.W.0012.140718T2244Z-140718T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
344 PM PDT FRI JUL 18 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF CHILCOOT...
  NORTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 445 PM PDT

* AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9      
  MILES NORTHEAST OF SIERRAVILLE...AND MOVING NORTH AT 5 MPH. 

* LOCATIONS AFFECTED INCLUDE...CHILCOOT...VINTON...LOYALTON...AND    
  HIGHWAY 49. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING
OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY
RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR
HEADLIGHTS.

LAT...LON 3985 12028 3982 12012 3972 12016 3961 12032
      3968 12041
TIME...MOT...LOC 2243Z 201DEG 3KT 3970 12027

$$

WEISHAHN
2 follow-up statements
602 
WWUS55 KREV 182307
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
407 PM PDT FRI JUL 18 2014

CAC063-091-182345-
/O.CON.KREV.SV.W.0012.000000T0000Z-140718T2345Z/
SIERRA CA-PLUMAS CA-
407 PM PDT FRI JUL 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR SOUTHEASTERN PLUMAS AND NORTH CENTRAL SIERRA COUNTIES...

AT 402 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR CA 49 AT SIERRA-PLUMAS CO LINE MOVING NORTH AT 5 MPH. 
DOPPLER RADAR IS ESTIMATING OVER AN INCH OF RAINFALL HAS FALLEN IN 
THE PAST 20 MINUTES.

* LOCATIONS AFFECTED INCLUDE...CHILCOOT...VINTON...LOYALTON AND CA 49
  AT SIERRA-PLUMAS CO LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING
OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY
RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR
HEADLIGHTS.

&&

LAT...LON 3985 12028 3982 12012 3972 12016 3961 12032
      3968 12041
TIME...MOT...LOC 2305Z 201DEG 3KT 3972 12026

$$

WEISHAHN
543 
WWUS55 KREV 182312
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
412 PM PDT FRI JUL 18 2014

CAC063-091-182345-
/O.CON.KREV.SV.W.0012.000000T0000Z-140718T2345Z/
SIERRA CA-PLUMAS CA-
412 PM PDT FRI JUL 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR SOUTHEASTERN PLUMAS AND NORTH CENTRAL SIERRA COUNTIES...

AT 406 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CA 49 AT 
SIERRA-PLUMAS CO LINE...OR 8 MILES SOUTHWEST OF CHILCOOT...MOVING 
NORTH AT 5 MPH.

* LOCATIONS AFFECTED INCLUDE...CHILCOOT...VINTON...LOYALTON AND CA 49
  AT SIERRA-PLUMAS CO LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN LOYALTON. SEEK 
SAFE SHELTER AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3985 12028 3982 12012 3972 12016 3961 12032
      3968 12041
TIME...MOT...LOC 2311Z 201DEG 3KT 3972 12026

$$

WEISHAHN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:08 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 18, 2:08 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
208 PM PDT FRI JUL 18 2014

.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO SATURDAY.
A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE SIERRA AND
WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN TO MOVE
INTO THE AREA MONDAY, WITH DECREASING CHANCES OF THUNDERSTORMS.
DRY AND BREEZY CONDITIONS ARE POSSIBLE TUESDAY THROUGH THURSDAY.

&&

.SHORT TERM...

OVERALL NO CHANGE TO THE FORECAST WITH THE FLASH FLOOD THREAT
ENDING SATURDAY AS WINDS ALOFT INCREASE SUNDAY. THE FLASH FLOOD
THREAT WILL CONTINUE INTO SATURDAY, ESPECIALLY ALPINE, MONO,
DOUGLAS, LYON AND WESTERN MINERAL COUNTY, WHERE HEAVY RAIN HAS
OCCURRED THE LAST FEW DAYS. GUSTY WINDS TO 45 MPH AND HAIL ARE
ALSO POSSIBLE WITH THE STRONGER STORMS THE REST OF TODAY AND
SATURDAY.

LACK OF CLOUDS TODAY ALLOWED THE INITIAL SHOWERS AND THUNDERSTORMS
TO DEVELOP OVER LASSEN/PLUMAS COUNTIES AROUND NOON. A LIGHT
ZEPHYR AND OUTFLOWS FROM THE STORMS OVER THE SIERRA, WILL COMBINE
WITH SURFACE HEATING TO HELP TOUCH OFF STORMS ACROSS FAR WESTERN
NEVADA THIS AFTERNOON THROUGH THIS EVENING. MOST OF THE ACTIVITY
FOR TODAY SHOULD END BY 8-9 PM. A 10 MPH WESTWARD MOVEMENT OF THE
THUNDERSTORMS OVER LASSEN, PLUMAS AND NORTHERN WASHOE SHOULD
PREVENT FLASH FLOODING, THOUGH HEAVY RAIN WILL OCCUR.

MODELS CONTINUE TO SHOW A WAVE LIFTING NORTH ACROSS THE AREA
SATURDAY NIGHT AND SUNDAY BETWEEN A LOW OFF THE CALIFORNIA COAST
AND THE HIGH OVER ARIZONA. THERE ARE SOME DIFFERENCES IN TIMING OF
THE WAVE, LIKELY DUE TO THE LIGHT SOUTH STEERING FLOW. THE NAM IS
THE QUICKEST WITH THE WAVE REACHING MONO-MINERAL COUNTIES LATE
SATURDAY AFTERNOON, WHILE THE GFS LIFTS THE WAVE INTO THE AREA
SATURDAY NIGHT. DID EXPAND THE SLIGHT CHANCE OF THUNDERSTORMS
SATURDAY NIGHT/SUNDAY MORNING NORTHWARD TO I-80, GIVEN THE TIMING
DIFFERENCES. ALSO THERE IS A DEFORMATION ZONE JUST AHEAD OF THE
WAVE, WHICH MAY ALSO HELP DEVELOP SHOWERS SATURDAY NIGHT.

BEHIND THE WAVE ON SUNDAY THE SOUTH-SOUTHWEST FLOW ALOFT
INCREASES, WHICH WILL PRODUCE 10-15 MPH STORM MOTION AND GREATLY
DIMINISH THE FLASH FLOOD THREAT. HOWEVER ABUNDANT MOISTURE WILL
REMAIN IN PLACE, SO HEAVY RAIN DOES REMAIN POSSIBLE WITH ANY
THUNDERSTORMS SUNDAY. THE INCREASING FLOW WILL ALSO HELP TO PUSH
STORMS OFF THE SIERRA CREST AND INTO WESTERN NEVADA TO HIGHWAY 95.
BRONG

.LONG TERM...MONDAY THROUGH FRIDAY...

A SOUTH-TO-SOUTHWEST FLOW ALOFT WILL HELP PUSH MOISTURE TOWARDS THE
OREGON BORDER MONDAY. A WEAK TROUGH ALONG THE WEST COAST WILL ALSO
BRING SLIGHT COOLING ALOFT WHICH COULD MAKE THE AIR MASS WEAKLY
UNSTABLE MONDAY AFTERNOON. THIS WARRANTS A SLIGHT CHANCE FOR
THUNDERSTORMS NORTH OF A SUSANVILLE-GERLACH LINE, BUT AN ISOLATED
STRIKE OR TWO CAN'T BE RULED OUT ELSEWHERE OVER THE SIERRA. THE
DRYING TREND CONTINUES TUESDAY WHICH SHOULD MAKE THE AIR MASS TOO
STABLE FOR SHOWERS OR THUNDERSTORMS. THE AFOREMENTIONED TROUGH IS
EXPECTED TO MOVE ACROSS THE PACIFIC NORTHWEST WEDNESDAY, WHICH COULD
CAUSE STRONGER ZEPHYR WINDS ACROSS WESTERN NV. A RIDGE OF HIGH
PRESSURE IS THEN EXPECTED TO BUILD OVER THE GREAT BASIN THROUGH THE
REST OF THE WEEK. THIS PATTERN SHOULD BRING DRY CONDITIONS TO THE
SIERRA AND WESTERN NV THROUGH FRIDAY, ALONG WITH A SLOW WARMING
TREND. TEMPERATURES ARE FORECAST TO BE IN THE UPPER 90S TO
AROUND 100 IN THE NEVADA DESERT THU-FRI AFTERNOONS. JCM

&&

.AVIATION...
THE THUNDERSTORMS CURRENTLY DEVELOPING OVER THE SIERRA COULD SPREAD
OVER THE BASIN THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP
EACH AFTERNOON AND EVENING THROUGH SUNDAY. THE MAIN THREATS ARE
TURBULENCE NEAR STORMS...SMALL HAIL AND LOCALLY HEAVY RAINS...AND
OUTFLOW WIND GUSTS TO 40 KTS. JCM

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003.

CA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Jul 18, 11:37 AM PDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1137 AM PDT FRI JUL 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      2 E HOLBROOK JUNCTION   38.73N 119.51W
07/17/2014                   DOUGLAS            NV   FIRE DEPT/RESCUE

            EAST FORK FIRE REPORTED FLASH FLOODING IN THE TOPAZ RANCH
            ESTATES AREA YESTERDAY. MINOR LANDSCAPE DAMAGE AND LIGHT
            DEBRIS FLOW WAS NOTED IN REPORT AND PHOTOS.

&&

MCGUIRE
Special weather statement, Jul 18, 1:42 PM PDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
142 PM PDT FRI JUL 18 2014

CAZ071-182215-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
142 PM PDT FRI JUL 18 2014

...STRONG THUNDERSTORMS NEAR EAGLE LAKE...

AT 138 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF EAGLE LAKE...AND MOVING
NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 315 PM PDT INCLUDE...EAGLE LAKE...
  SPAULDING AND JUNCTION CA 139 AND CA 513.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY
139 NEAR EAGLE LAKE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS.

&&

LAT...LON 4087 12093 4096 12082 4091 12055 4075 12048
      4056 12064 4067 12094
TIME...MOT...LOC 2041Z 235DEG 10KT 4074 12085

WEISHAHN

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:07 PM PDTAreal Flood AdvisoryREVNevada113 min
Jul 17, 5:18 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra42 min
Jul 17, 6:02 PM PDTSpecial Weather StatementREVSierra58 min
Jul 17, 7:52 PM PDTSpecial Weather StatementREVPlumas53 min
Jul 17, 7:55 PM PDTSevere Thunderstorm WarningREVLassen, Plumas50 min
Jul 18, 12:33 PM PDTSevere Thunderstorm WarningREVLassen57 min
Jul 18, 1:42 PM PDTSpecial Weather StatementREVLassen93 min
Jul 18, 4:36 PM PDTAreal Flood AdvisoryREVPlumas, Sierra3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.